Alert archive / Florida / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 124, NWS Mobile, AL

May 22, 1999Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 22, 1999, 5:59 PM CDT for Okaloosa County, Florida. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 1999, 5:59 PM CDT (22:59 UTC)
Expired
May 22, 1999, 6:45 PM CDT
In force
46 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 65 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:00 PM CDTHail 0.75Crestview, FLDime size hail was reported just north of Crestview.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1999-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1999-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 222256 RRA
SVRMOB
FLC091-222345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
559 PM CDT SAT MAY 22 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OKALOOSA COUNTY IN NORTHWESTERN FLORIDA

* UNTIL 645 PM CDT

* AT 557 PM CDT... AS INDICATED BY DOPPLER RADAR AND SPOTTER REPORTS A
  SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF CRESTVIEW OR IN
  THE VICINITY OF AUBURN... MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  AUBURN BY 557 PM CDT
  GARDEN CITY BY 557 PM CDT
  CAMPTON BY 615 PM CDT

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:23 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 22, 2:23 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
223 PM CDT SAT MAY 22 1999

MESOSCALE PATTERN INTERESTING IN THE SHORT TERM. TSTMS WERE
DEVELOPING IN LOW LEVEL MOISTURE SURGE AND INSTABILITY GRADIENT JUST
TO THE NW OF NW CWA EARLY THIS PM.  ACTIVITY WILL SLIP SE AND
HAVE NW CORRIDOR COVERED WITH DEVELOPING WIDELY SCATTERED TSTMS IN
NOWCAST PRODUCT. ACTIVITY SHOULD CONT DEVELOPING SE FOR NEXT 4 HOURS
OR SO BEFORE WEAKENING AFTER DARK. ALONG THE COAST...WELL DEFINED
SEA/BAY BREEZE PENETRATING INLAND IN WEAK FLOW.

THE MESOSCALE DRIVES SUNDAYS WEATHER WITH ANY OUTFLOWS FROM TODAYS
INLAND STORMS...COASTAL BREEZES AND AFTERNOON HEATING CAUSING SHOWERS
AND STORMS TO POP HERE AND THERE. UPPER RIDGE POKING NWRD OVER TEXAS
AND TROFINESS OVER THE E PUTS FORECAST AREA IN DIFFLUENT NW FLOW
ALOFT. SFC FRONT DIVES SE OUT OF THE PLAINS APPROACHING GULF COAST
MON AM BEFORE MOVING INTO THE OPEN GULF DURING THE EXTENDED PERIODS.
BETTER DEEP LAYER MOISTURE AND SHORT WAVE ACTIVITY ALOFT...COMBINED
WITH SFC CONVERGENCE FROM FRONT WILL BE ENOUGH TO MENTION WIDELY SCT
TO SCT CONVECTION PDS 3 AND 4. NOT CONCERNED WITH THE GOINGS ON OVER
THE DEEP WRN CRBN SEA AS THIS WX LOOKS TO BE PULLED NE OVER THE
GREATER ANTILLES/CENTRAL BAHAMAS ON OUT INTO THE ATLANTIC.

OVER THE MARINE AREA...WINDS WILL BECOME MORE WRLY AT 10/15
KT SUN NIGHT AS FRONT PUSHES THROUGH CENTRAL MS/AL. SEA HEIGHTS
RANGING 1/3 FT.

MOB 64/88/66/86 0122 PNS 66/87/68/86 0122
DTS 66/85/68/85 0112 GZH 61/88/65/85 -133 10

Nearby

Severe Thunderstorm Warnings in Florida, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.